Antipsychotic drugs, thyroid, and cardiac death — by Grace Jackson MD

Grace Jackson MD has written two of the most important critical books on psychiatric drugs, Drug-Induced Dementia: a perfect crime and Rethinking Psychiatric Drugs: A Guide for Informed Consent. You can read posts about these books here and here.

I’m in an email group with Grace Jackson. She answered a question in the group about neuroleptics and the ways they can lead to premature death with an emphasis on thyroid function. I asked her if I could publish her response. She graciously added references to the piece so that now there is a reading list at the end.

Reply to question about antipsychotic drugs, thyroid, and cardiac death:

There are many mechanisms through which antipsychotic drugs cause or contribute to premature death.  Thyroid hormone excess or deficiency would be only one potential mechanism.

When physicians speak of the “endocrine” system, they generally think about the HPA axis =   hypothalamus, pituitary (gland), adrenal (glands).

The word endocrine means “inside secretion”   >>  The organs of the body which are part of the “endocrine” system release chemical mediators that travel into the bloodstream until they hit receptors / targets in other parts of the body.

Dopamine is made by many cells of the body, and is not generally considered to be an  endocrine hormone (endocrine chemical that exerts effects at a distance).  Under normal metabolic conditions, dopamine suppresses the pituitary [specifically, the anterior pituitary] gland’s production and release of prolactin.   When dopamine levels fall, the anterior pituitary is “released” from inhibition >> hence, prolactin levels climb.   This is why many antipsychotic drugs cause gynecomastia (breast enlargement), lactation (milk production and secretion), and infertility.   High levels of prolactin have also been linked to osteoporosis and cardiac disease, and == in some studies — to breast cancer.  There are a few published studies which demonstrate a correlation between abnormally high levels of prolactin and autoantibodies against the thyroid.

As far as I know, there has never been a finding of dopamine receptors on the thyrotrophs of the anterior pituitary gland  (the ant. pit cells that make TSH).  However, studies in animals and humans have demonstrated mixed findings with respect to DOPAMINE and thyroid hormone balance  — several studies of dopamine agonists (such as bromocriptine) have demonstrated a suppressive effect on TSH secretion, but studies of dopamine antagonists have not always found an effect on TSH  or other thyroid-related hormones.     There have been few studies in antipsychotic-recipients that have tracked TRH, TSH, T4, T3, and autoantibody levels.

There is evidence in the published medical literature which supports causal links between many psychiatric drugs and thyroid hormone disruption:  most notably, SSRIs, TCAs (tricyclic antidepressants), lithium, and Seroquel >> all of which are linked to hypothyroidism;  however, some lithium patients have experienced hyperthyroidism.

As for neuroskeletal biology, this is a fairly “young” science —-  high levels of prolactin promote bone demineralization and bone thinning.   Stimulant drugs appear to affect bone morphogenetic proteins  (BMPs) >> ultimately, the stimulant effects on BMPs may represent a joint mechanism through which the drugs stunt bone growth (and brain development).  I have written about this in Drug-Induced Dementia.

Serotonergic drugs (SSRIs, some of the antihistamines, and TCAs) also inhibit bone growth and bone remodelling due to effects of serotonin on bone cells.  Anticonvulsants also accelerate bone density loss.

As for the cardiac toxicity of antipsychotic (and other) drugs, there is no one pathway. To my knowledge, there is no proven link between antipsychotic-induced changes in thyroid hormone metabolism and cardiac death.

Nevertheless, most of the dopamine antagonists appear to be cardiotoxic.  Some of this may be related to Drug Induced PPL (phospholipidosis) >> a phenomenon which results, literally, in cell digestion of the cardiac muscle tissue via autophagy.   Some of the damage may be caused by inflammatory changes (myocarditis, often due to eosinophilia).  Some of the damage may also be caused by hypoxia/ischemia >> starving the heart tissue of oxygen [i.e., high prolactin can contribute to platelet clumping > risk of clots or arterial narrowing;  hyperprolactinemia has also been found to promote blood vessel constriction, via B-adrenergic receptors and nitric oxide changes; in lab studies, prolactin has also been linked to smooth muscle cell proliferation in vascular cells].   Some of the damage may also be mediated by prolactin-related heart enlargement (cardiomegaly) >> the putative mechanism:   prolactin induced growth-hormone like effect on heart.

Several animal studies have demonstrated the cardiotoxic effects of antipsychotic drugs

For example:

Saito et al (1985  Heart Vessels Suppl) >> these investigators exposed 6 male Wistar rats to daily injections of thorazine for 30 days >> 30% of the animals experienced thickening of blood vessels (arterioles); all of the animals experienced damage to cardiac muscle fibers (fragmentation, swelling, fibrotic scarring).

Belhani et al (2006  Experimental and toxicologic pathology) >> these investigators exposed male and female New Zealand white rabbits to IM (intramuscular) injections of neuroleptics for 3 months:  drugs used included saline (control group), amisulpride, haloperidol, risperidone, olanzapine, levomepromazine,  and  two kinds of combinations. All of the antipsychotic drugs — all of them — resulted in cardiac lesions (damage) of variable magnitude.  Changes included disorganized fibers, myolysis (muscle disintegration), cell death (necrosis), and scar tissue (fibrosis).   Based on their discoveries, the authors recommended that all human patients receive an EKG and cardiac ultrasound (echocardiogram) PRIOR to beginning any antipsychotic drug therapy

It is important to remember that “NEUROGENIC” (brain-induced)  sudden death
remains a largely unexplored and undiscussed problem in dementia  and  in drug-induced dementia.  Although neurologists have finally started to ask the question:   how do anticonvulsants affect the process of  SUDEP    [sudden death in epilepsy]  >>  focusing upon brain-mediated  interruptions in signals to the heart and lungs  >>>>>
you will not find any psychiatrists  or neurologists asking this question about antipsychotic drugs.

Regrettably, every time I am interviewed by journalists about  “premature death” in patients who take antipsychotic drugs ,  I  mention BRAIN MEDIATED  DEATH. The journalists never include my comments, apparently because they cannot grasp the concept  that the brain  controls the  heart and the lungs  …………. [of course, cardiologists and pulmonologists want neurologists to believe that the heart and lungs control the brain ]……..

hope this information is helpful to you —–  I’ll post a few references for those who would like to read more.

Grace

Selected Readings:

Belhani, D. et al (2006). “Cardiac lesions induced by neuroleptic drugs in the rabbit,” Experimental and Toxicologic Pathology 57:207-212.

Curtarelli, G. and Ferrari, C. (1979). “Cardiomegaly and heart failure in a patient with prolactin-secreting pituitary tumor.” Thorax 34:328-331.

Emiliano, ABF and Fudge, JL (2004). “From Galactorrhea to Osteopenia: Rethinking Serotonin-Prolactin Interactions.” Neuropsychopharmacology 29:833-846.

Fineschi, V. et al (2004). “Sudden cardiac death due to hypersensitivity myocarditis during clozapine treatment.” International Journal of Legal Medicine 118(5):307-309.

Frassati, D. et al (2004). “Hidden cardiac lesions and psychotropic drugs as a possible cause of sudden death in psychiatric patients: a report of 14 cases and review of the literature.” Canadian Journal of Psychiatry 49(2):100-105.

Gitlin, M. et al (2004). “Peripheral thyroid hormones and response to selective serotonin reuptake inhibitors.” Journal of Psychiatry and Neuroscience 29 (5):383-386.

Kelly, DL et al (2008). “Cardiac-related findings at autopsy in people with severe mental illness treated with clozapine or risperidone.” Schizophrenia Research 107:134-138.

Livingston, C and Rampes, H (2006). “Lithium: a review of its metabolic adverse effects.” Journal of Psychopharmacology 20:347-355.

Molinari, C. et al (2007). “Prolactin induces regional vasoconstriction through the beta2-adrenergic and nitric oxide mechanisms.” Endocrinology 148(8):4080-4090.

Saito, K. et al (1985). “Chlorpromazine-induced cardiomyopathy in rats,” Heart Vessels Suppl 1:283-285.

Sauro, MD and Zorn, NE (1991). “Prolactin induces proliferation of vascular smooth muscle cells through a protein kinase C dependent mechanism.” Journal of Cell Physiology 148 (1):133-138.

Wallaschofski, H. et al (2008). “PRL as a Novel Potent Cofactor for Platelet Aggregation.” Journal of Clinical Endocrinology and Metabolism 86 (12):5912-5919.

Witchel, HJ et al (2003). “Psychotropic drugs, cardiac arrhythmia, and sudden death.” Journal of clinical Psychopharmacology 23(1):58-77.

About Monica Cassani

Author/Editor Beyond Meds: Everything Matters